Are you Evelina Markman?

Claim your profile

Publications (1)1.33 Total impact

  • [Show abstract] [Hide abstract]
    ABSTRACT: BACKGROUND: Takotsubo cardiomyopathy is seen, though rarely, in anaphylaxis treated with epinephrine. Stress cardiomyopathy is most likely to occur in middle-aged women. The underlying etiology is believed to be related to catecholamine release in periods of intense stress. Catecholamines administered exogenously, and those secreted by neuroendocrine tumors (e.g., pheochromocytoma) or during anaphylaxis have been reported to cause apical ballooning syndrome, or takotsubo syndrome. However, reverse takotsubo stress cardiomyopathy is rarely seen or reported in anaphylaxis treated with epinephrine. OBJECTIVES: To report a case illustrating that high-dose intravenous epinephrine can trigger stress cardiomyopathy, and that the risk is heightened with inappropriate dosing in the treatment of anaphylaxis. CASE REPORT: We report a rare case of iatrogenic reverse takotsubo syndrome in a young woman who was inappropriately treated with high-dose intravenous epinephrine for mild anaphylaxis. CONCLUSION: Inappropriately high doses of intravenous epinephrine can trigger stress cardiomyopathy. Emergency physicians should be familiar with the diagnosis, grading, and appropriate treatments of anaphylaxis to avoid this unnecessary complication.
    Journal of Emergency Medicine 05/2012; · 1.33 Impact Factor